By: Irvin Jackson | Published: February 28th, 2013
Allergan has reportedly reached a settlement agreement in a Botox lawsuit brought by the family of an Oklahoma boy with cerebral palsy, who developed botulism and suffered severe respiratory problems after being given Botox to treat spasticity in his legs.
The family of Jackson Wells, 6, filed a product liability lawsuit against Allergan after side effects of Botox off-label use to help ease the symptoms of cerebral palsy left the child unable to breathe on his own and hooked up to a ventilator.
According to a report by Bloomberg News, the Botox settlement between Allergan Inc., the boy and his mother was reached this week, about two weeks into the trial that began on February 19 in federal court in Oklahoma. The amount of the settlement was not disclosed, but Bloomberg reports that the family’s attorney said that Wells would be taken care of for the rest of his life by the compensation.
Botox has never been approved to treat spasticity and Allergan, the manufacturer, is unable to promote it for that use. However, some doctors still use Botox injections to treat the condition, which is usually the result of cerebral palsy.
Small quantities of the bacteria associated with the development of botulism poisoning are contained in Botox, which is approved for both cosmetic use to reduce the appearance of wrinkles in the skin and to treat medical conditions such as strabismus (crossed eyes), hyperhidrosis (excess sweating), cervical dystonia (involuntary contractions of the neck muscles) and blepharospasms (involuntary blinking of the eye).
A number of problems with Botox have been reported among users, where the medication can spread from the area of the injection to other parts of the body. This can result in symptoms of botulism poisoning, such as paralysis, difficulty swallowing, respiratory distress and other issues. These Botox reactions have most commonly been seen among children with cerebral palsy, where the typical Botox dose is substantially larger.
In February 2008, the FDA issued a warning about the risks associated with use of Botox to treat cerebral palsy, after receiving a number of adverse event reports involving sudden death, breathing problems and other potentially life-threatening injuries.
A “black box” warning was added to the medication in August 2009, about the risk of botulism-like side effects, such as swallowing and breathing difficulties, that can occur if the injection spreads to other areas of the body.